When administered properly, naloxone can reverse the effects of an opioid overdose.
In an effort to share this life-saving knowledge, members of WV PEERS gave free demonstrations Monday at the WVU Mountainlair.
The event was hosted by the Monongalia County Quick Response Team, of which WV PEERS is a member.
The grant-funded QRT also includes Monongalia County Health Department employees, area EMS personnel, law enforcement, peer recovery coaches, a pharmacist and other community members.
Giving the lessons Monday were peer recovery coaches Russell Wyatt and Stephanie Klemp.
Also known as Narcan, naloxone is administered through an intranasal spray. It can be used to reverse the effects of an opioid overdose, be it heroin or prescription medications, such as fentanyl, morphine, oxycodone or codeine.
Naloxone training is available through the Monongalia County Health Department and WV PEERS. Naloxone kits are also available for free.
In addition to administering the drug, the training teaches signs to look for in an overdose situation, including slow breathing (or none at all), unresponsiveness and blue lips.
The MCHD’s training information explains, “After calling 911 to get medical attention for the patient, the trained bystander can administer the medication through the nasal passages after attaching a cone-shaped atomizer to the nasal passages. The atomizer turns the liquid into a spray that can effectively be absorbed into the bloodstream.”
Those who administer naloxone should remain with the patient until medical services arrive, to make sure no additional opioids are taken, the information stresses.
According to MCHD, “people who administer the dose would not be subject to criminal prosecution if they are also drug users.”
To sign up for training, contact MCHD at 304-598-5119.
Interested parties may also reach out to WV PEERS by calling 304-602-3305 to schedule an appointment, or get connected to substance use disorder services.